Texas, 2022

Hail and Damaging Winds in Texas, May 24, 2022

May 24, 2022 · NWS CRP · 9 events in 2 counties and zones

Thunderstorms developed over the higher terrain in northeast Mexico during the afternoon hours of the 24th as an upper level trough interacted with strong instability along and west of the Rio Grande. The storms moved southeast toward the Rio Grande during the evening hours and reached the Laredo area during the latter part of the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms developed over the higher terrain in northeast Mexico during the afternoon hours of the 24th as an upper level trough interacted with strong instability along and west of the Rio Grande. The storms moved southeast toward the Rio Grande during the evening hours and reached the Laredo area during the latter part of the evening. The storms produced large hail up to the size of limes on the northwest side of Laredo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 24, 8:41 PM CST, 13 minutes earlier.

Area forecast discussion, May 24, 8:41 PM CST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
941 PM CDT Tue May 24 2022

.DISCUSSION...Updated the forecast for Severe Thunderstorm Watch
for the western 4 counties of the Brush Country. Severe storm
currently moving southeast along the Rio Grande toward Laredo.
Additional storms forming over the Hill Country are expected to
move southeast toward the region overnight. SPC updated the risk
of severe storms to Slight to cover most of the forecast area
tonight. Updated to include wording of severe storms in forecast.

&&

.PREV DISCUSSION... /Issued 642 PM CDT Tue May 24 2022/

AVIATION /00Z TAFS/...

VFR conditions will prevail until a cold front comes through the
region tonight. Latest CAM guidance has been trending to an
earlier arrival time with the front reaching the northern counties
including VCT/COT 07-08Z then surging southward into CRP/ALI/CRP
around 09-10Z. A line/cluster of strong to severe showers and
thunderstorms will accompany the front and continue in wake
through the mid-morning around 15Z. Expect the strongest of storms
along and just behind the front. Damaging winds is the primary
threat. Winds will shift to the northeast with this line of storms
then shift more N to NW and weaken to around 10 knots by the
afternoon. MVFR ceilings will develop in advance of the front,
prevailing through the majority of the TAF period. Amendments will
be likely if storms develop ahead of the front, keeping an eye on
a cluster just west of Maverick County moving southeast currently.

PREV DISCUSSION... /Issued 340 PM CDT Tue May 24 2022/

SHORT TERM (Tonight through Wednesday Night)...

This morning's convective activity continues to nudge east across
the Western Gulf of Mexico. A rather worked over atmosphere was left
in it's wake. With that said, instability is back on the rise with
CAPE values now nearing 1500 J/kg. As we head into the overnight
hours, another shortwave, which can be seen in water vapor imagery,
will eject across the state as a cold front is sent our way. We will
continue to destabilize through the evening hours with CAPE values
likely topping 2500 J/kg along with mid level lapse rates close to
8C/km. Meanwhile, moisture will pool back across the Coastal Plains
with PWATs nearing 1.8". This will open the door for another MCS to
move across the Victoria Crossroads late tonight and moving offshore
by mid to late morning. Although the CAMS did not perform too well
with yesterday's activity, there seems to be pretty good agreement
with the timing tonight. To add confidence, the HRRR Neural Network
has our highest probabilities of any severe hazards during the 10-
14Z timeframe Wednesday morning. Wind looks to be our greatest
concern, especially if any bowing segments sweep through the region.
Convection looks to linger offshore through the afternoon before
drier air moves in as ridging works in aloft.

Lowered highs for tomorrow as a rare late May northerly wind
develops and cloud coverage lingers behind the front. Currently have
high temps in the low to mid 80s. However, if the drier air arrives
earlier than expected, we could see temps warm a bit more through
the day.

LONG TERM (Thursday through Tuesday)...

High pressure will build into the longer term period bringing much
quieter weather to the region. Mid and upper level ridging will
shift across the area through the latter part of the week with
winds shifting back around to the southeast by Wednesday.
Temperatures Friday should still be near normal before pushing
back above normal for the weekend. A weak mid level disturbance
could bring some moisture back to the region by early next week
with some slight chance PoPs. Breezy conditions will return for
the weekend and especially into early next week.

MARINE...

Small Craft Advisory conditions will persist through early Wednesday
afternoon as southeasterly winds of 20-25 knots continue. Another
round of strong to potentially severe thunderstorms are possible
late tonight into the mid morning hours tomorrow as a front moves
towards the coast. Activity will wane during the afternoon hours as
drier air works into the region. A moderate north-northeasterly wind
will develop in the wake of the front Wednesday evening. High
pressure builds through the late part of the week with winds
subsiding to light to moderate levels Thursday. Onshore flow will
return by Friday with a gradual increase in wind speeds into the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  83  67  88  71  /  60  80  30   0   0
Victoria          69  81  62  90  66  /  80  80  20   0   0
Laredo            73  86  69  95  74  /  40  50  10   0   0
Alice             71  85  66  94  68  /  60  70  20   0   0
Rockport          74  84  69  87  74  /  70  80  30   0   0
Cotulla           69  86  65  94  71  /  70  60   0   0   0
Kingsville        72  85  66  93  70  /  50  80  20   0   0
Navy Corpus       75  84  73  87  76  /  60  80  40   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 2 PM CDT Wednesday For the following
     zones: Baffin Bay and Upper Laguna Madre...Coastal waters
     from Baffin Bay to Port Aransas out 20 NM...Coastal waters
     from Port Aransas to Matagorda Ship Channel out 20 NM...
     Copano, Aransas, and Redfish Bays...Corpus Christi and
     Nueces Bays...San Antonio, Mesquite, and Espiritu Santo
     Bays...Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

&&

TMT/89...SHORT TERM
Hazardous weather outlook, May 24, 3:56 AM CST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
456 AM CDT Tue May 24 2022

TXZ229>234-239>247-342>347-442-443-447-251000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
456 AM CDT Tue May 24 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible tonight.

There is a moderate risk of rip currents today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms Wednesday becoming isolated to
scattered Wednesday night. Some storms could become strong with wind
gusts up to around 40 mph, small hail, heavy rainfall and lightning.

Moderate to high rip current risk through the week.

Elevated fire weather conditions are possible Sunday and Monday
afternoons and evenings across the western Brush Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Spotters are encouraged to
relay reports of severe weather and flooding to the NWS while
following local, state, and CDC guidelines. Use hashtags
#ccspotter and #txwx

GMZ231-232-236-237-250-255-270-275-251000-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
456 AM CDT Tue May 24 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Small Craft Advisory conditions are expected today and tonight.

Isolated to scattered thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions are expected into Wednesday
afternoon. Small Craft Advisory conditions could return this
weekend.

Scattered to numerous thunderstorms are possible through Wednesday
night. Some storms may become strong with wind gusts up to 35 knots,
small hail, heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 24, 7:30 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
830 PM CDT Tue May 24 2022

TXZ239-250200-
Webb TX-
830 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northwestern Webb
County through 900 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Chupadera Ranch Airport, or 20 miles south of El Indio,
moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chupadera Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2820 10001 2813 9992 2806 10002 2809 10005
      2810 10005 2812 10007 2815 10009 2816 10012
      2817 10014 2817 10016 2819 10018 2820 10021
TIME...MOT...LOC 0130Z 315DEG 27KT 2822 10021

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EMF
Special weather statement, May 24, 8:17 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
917 PM CDT Tue May 24 2022

TXZ229-250245-
La Salle TX-
917 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of western La Salle
County through 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, or 7 miles west of Cotulla, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cotulla, Millett, Gardendale, Artesia Wells, Woodward and Chaparral
Wildlife Management Area.

This includes Interstate 35 between mile markers 50 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.

&&

LAT...LON 2856 9904 2817 9920 2821 9940 2864 9940
      2864 9937
TIME...MOT...LOC 0216Z 293DEG 23KT 2847 9935

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

FORINASH
Special weather statement, May 24, 8:47 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
947 PM CDT Tue May 24 2022

TXZ229-250315-
La Salle TX-
947 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of La Salle County
through 1015 PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotulla, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cotulla, Los Angeles, Gardendale, Artesia Wells, Woodward and
Chaparral Wildlife Management Area.

This includes Interstate 35 between mile markers 50 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.

&&

LAT...LON 2854 9893 2811 9905 2821 9940 2857 9940
TIME...MOT...LOC 0247Z 284DEG 23KT 2838 9925

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

FORINASH

The radar

The Laughlin AFB radar (KDFX), 138 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
May 24, 8:54 PM CST to 9:04 PM CST
Where
La Salle County, (Cot)la Salle Co Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
28.450, -99.220

Cotulla/La Salle County Municipal Airport ASOS measured a gust to 58 knots.

Hail, Webb

When
May 24, 8:55 PM CST to 9:15 PM CST
Where
Webb County, 13.62 mi NW of Laredo
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
27.680, -99.620

Lime sized hail occurred to the northwest of Ranchos Pernitas West.

Hail, Webb

When
May 24, 8:58 PM CST to 9:20 PM CST
Where
Webb County, 12.36 mi NNW of Laredo
Measured
2 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
27.670, -99.600

Lime sized hail damaged the rear window of a car in Ranchos Pernitas West on the northwest side of Laredo.

Hail, Webb

When
May 24, 9:00 PM CST to 9:20 PM CST
Where
Webb County, 12.92 mi NW of (Lrd)laredo Intl Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
27.680, -99.600

Ping pong ball sized hail occurred in Ranchos Pernitas West to the northwest of Laredo.

Hail, Webb

When
May 24, 9:01 PM CST to 9:20 PM CST
Where
Webb County, 8.84 mi NW of (Lrd)laredo Intl Arp
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
27.645, -99.542

Quarter sized hail occurred on the northwest side of Laredo near Mines Road and Verde Boulevard.

Hail, Webb

When
May 24, 9:15 PM CST to 9:30 PM CST
Where
Webb County, 5.96 mi NW of (Lrd)laredo Intl Arp
Measured
1 in hail
Reported by
Public
Coordinates
27.600, -99.530

Quarter sized hail occurred near the Laredo International Bridge.

Thunderstorm Wind, Webb

When
May 24, 9:15 PM CST to 9:30 PM CST
Where
Webb County, (Lrd)laredo Intl Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
27.540, -99.460

Home being constructed in north Laredo collapsed.

Hail, Webb

When
May 24, 9:20 PM CST to 9:30 PM CST
Where
Webb County, 4.24 mi NW of (Lrd)laredo Intl Arp
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
27.590, -99.500

Observer reported half dollar sized hail on the north side of Laredo near Interstate 35 and Shiloh Drive.

Hail, Webb

When
May 24, 9:25 PM CST to 9:30 PM CST
Where
Webb County, 2.44 mi NNW of Laredo
Measured
1 in hail
Reported by
Public
Coordinates
27.552, -99.508

Quarter sized hail occurred near Interstate 35 north of downtown Laredo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031103, 1031120, 1031109, 1031117, 1031122, 1031113, 1033147, 1031101, 1031123.